Tamoxifen adverse reactions
Ashford AR, et al. [See Related Articles] Reversible ocular toxicity related to tamoxifen therapy. Cancer. 1988 Jan 1;61(1):33-5. PMID: 3334951; UI: 88079868.

A 42-year-old woman with metastatic breast cancer developed bilateral optic disc swelling, retinal hemorrhages, and visual impairment three weeks after starting treatment with low doses of tamoxifen. Neurologic evaluation failed to provide an explanation for the ocular findings which resolved completely after cessation of tamoxifen therapy. This case suggests that tamoxifen has the potential for causing serious ophthalmologic toxicity which may be reversible if recognized early.

Pugesgaard T, et al. [See Related Articles] Bilateral optic neuritis evolved during tamoxifen treatment. Cancer. 1986 Jul 15;58(2):383-6. PMID: 3719532; UI: 86244666.

A 57-year-old woman developed bilateral optic neuritis after being treated for 6 months with tamoxifen in the dosage of 30 to 40 mg orally a day. As the neuritis progressed during continued treatment and no other causal explanation could be found, tamoxifen was stopped and the optic neuritis regressed. Since tamoxifen might cause optic neuritis the authors recommend the monitoring of ocular symptoms in treated patients

Therssen R, et al. [See Related Articles] Screening for tamoxifen ocular toxicity: a prospective study. Eur J Ophthalmol. 1995 Oct-Dec;5(4):230-4. PMID: 8963159; UI: 96215760. Specific ocular complications, namely retinopathy, keratopathy and optic neuritis, have been described in women being treated with tamoxifen for metastatic breast cancer or taking this drug as an adjuvant postoperative therapy. We examined 61 patients who had been using tamoxifen for at least one year, in order to detect the incidence of ocular complications. Two patients had retinopathy after having taken high cumulative doses of tamoxifen. Another had corneal deposits and a fourth had optic neuritis. It thus appears that systematic screening of all symptom-free patients using this drug for metastatic breast cancer is superfluous. However, an ophthalmological assessment every two years or earlier in case of visual complaints for patients taking tamoxifen as an adjuvant therapy remains useful, because the oncological therapy can be adjusted if serious ocular complications arise.